Alert archive / South Dakota / Red Flag Warnings in 2025
Red Flag Warning 14, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Apr 14, 2025, 3:12 AM CDT for Dakota County, Dixon County, Nebraska; 6 counties in South Dakota; Woodbury County, Iowa. It took effect at Apr 14, 2025, 1:00 PM CDT. It was in force for 7 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 2025, 3:12 AM CDT (08:12 UTC)
- In effect from
- Apr 14, 2025, 1:00 PM CDT
- Expired
- Apr 14, 2025, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
Counties Woodbury County, IA, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Charles Mix County, SD, Clay County, SD, Gregory County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 1:10 PM CDT | NON-TSTM WND GST 55 | 1 Ese Dallas, SD | Mesonet station 307 SD RWIS Dallas. |
| Apr 14, 1:25 PM CDT | NON-TSTM WND GST 50 | 7 Sse Dallas, SD | Mesonet station GGMS2 Gregory 7SSW. |
| Apr 14, 2:40 PM CDT | NON-TSTM WND GST 56 | 6 Nne Dixon, SD | Mesonet station GRMS2 Gregory 16N. |
| Apr 14, 2:41 PM CDT | NON-TSTM WND GST 56 | 3 W Geddes, SD | Mesonet station RLAS2 Lake Andes RAWS. |
| Apr 14, 2:44 PM CDT | NON-TSTM WND GST 50 | 5 Ese Tyndall, SD | Mesonet station 179 SD RWIS Tyndall. |
| Apr 14, 2:45 PM CDT | NON-TSTM WND GST 60 | 2 E Dixon, SD | Mesonet station 283 SD RWIS Dixon. |
| Apr 14, 2:54 PM CDT | NON-TSTM WND GST 62 | 14 W Platte, SD | Mesonet station 154 SD RWIS Platte-Winner Bridge. |
| Apr 14, 3:07 PM CDT | NON-TSTM WND GST 53 | 2 Ne Yankton, SD | AWOS station KYKN Yankton Municipal Airport. |
| Apr 14, 3:20 PM CDT | NON-TSTM WND GST 51 | 2 Wsw Gayville, SD | Mesonet station 197 SD RWIS Gayville. |
| Apr 14, 3:37 PM CDT | NON-TSTM WND GST 56 | 2 Wsw Pickstown, SD | Mesonet station 244 SD RWIS Ft. Randall Dam. |
| Apr 14, 3:40 PM CDT | NON-TSTM WND GST 54 | 4 Ne Dante, SD | Mesonet station 324 SD RWIS WAGNER. |
| Apr 14, 3:45 PM CDT | NON-TSTM WND GST 51 | 6 Sse Centerville, SD | Mesonet station BFMS2 Beresford 7 WSW (SD Mesonet). |
| Apr 14, 3:49 PM CDT | NON-TSTM WND GST 57 | 3 Ssw Beresford, SD | Mesonet station 16 SD RWIS Beresford. |
| Apr 14, 4:15 PM CDT | NON-TSTM WND GST 54 | 2 Sw Sergeant Bluff, IA | ASOS station KSUX Sioux Gateway Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962 WWUS83 KFSD 140812 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 312 AM CDT Mon Apr 14 2025 IAZ031-NEZ013-014-SDZ050-063-068>071-141615- /O.UPG.KFSD.FW.A.0007.250414T1800Z-250415T0100Z/ /O.NEW.KFSD.FW.W.0014.250414T1800Z-250415T0100Z/ Woodbury-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Clay- Union- 312 AM CDT Mon Apr 14 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG THE MISSOURI RIVER VALLEY... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Woodbury. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. Locally higher gusts may accompany isolated showers and thunderstorms this afternoon. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
838 WWUS83 KFSD 141923 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 223 PM CDT Mon Apr 14 2025 IAZ031-NEZ013-014-SDZ050-063-068>071-150100- /O.CON.KFSD.FW.W.0014.000000T0000Z-250415T0100Z/ Woodbury-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Clay- Union- 223 PM CDT Mon Apr 14 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG THE MISSOURI RIVER VALLEY... * AFFECTED AREA...In Iowa, Woodbury. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Charles Mix, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
556 WWUS83 KFSD 150054 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 754 PM CDT Mon Apr 14 2025 IAZ031-NEZ013-014-SDZ050-063-068>071-150200- /O.EXP.KFSD.FW.W.0014.000000T0000Z-250415T0100Z/ Woodbury-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Clay- Union- 754 PM CDT Mon Apr 14 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG THE MISSOURI RIVER VALLEY... Humidity levels continue to increase this evening as temperatures cool. However, gusty winds will keep elevated fire danger possible for the rest of the evening hours. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 13, 10:31 PM CDT, 4 hours 41 minutes earlier. Its key messages:
- Critical fire danger will continue into the evening in areas along and west of I-29.
- Winds will increase through the evening hours with potential for winds to peak near advisory levels for a couple hours overnight over the entire forecast area. Strongest sustained winds expected west of I-29.
- Colder with scattered rain showers Monday afternoon. Would not rule out isolated lightning/tiny hail. Very low (<20%) potential for snow to mix with rain in the highest elevations.
- Winds may again approach advisory levels Monday afternoon, and convective showers have potential to bring down pockets of 50+ mph winds. Additional wind advisories may be needed.
- Increased rain chances (30-50%) are seen by Thursday-Thursday night. However, uncertainty in timing prevents greater details at this time. VERY conditional severe weather risk along and south of Highway 20.
Area forecast discussion, Apr 13, 10:31 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1031 PM CDT Sun Apr 13 2025
.KEY MESSAGES...
- Critical fire danger will continue into the evening in areas
along and west of I-29.
- Winds will increase through the evening hours with potential
for winds to peak near advisory levels for a couple hours
overnight over the entire forecast area. Strongest sustained
winds expected west of I-29.
- Colder with scattered rain showers Monday afternoon. Would
not rule out isolated lightning/tiny hail. Very low (<20%)
potential for snow to mix with rain in the highest elevations.
- Winds may again approach advisory levels Monday afternoon,
and convective showers have potential to bring down pockets of
50+ mph winds. Additional wind advisories may be needed.
- Increased rain chances (30-50%) are seen by Thursday-Thursday
night. However, uncertainty in timing prevents greater details
at this time. VERY conditional severe weather risk along and
south of Highway 20.
&&
.DISCUSSION...
Issued at 224 PM CDT Sun Apr 13 2025
THIS AFTERNOON: Surface trough gradually sliding east this
afternoon, pushing surface winds to the west northwest in most
areas. Winds will begin gusting up to advisory levels in central SD
this afternoon and with mixing deepening, we'll begin to finally
pull drier air downward. Fire danger remains critical west of I-29
into the evening. Please see separate fire weather discussion for
details.
TONIGHT: Stronger low-lvl cold advection begins to arrive this
evening, bringing a reinforcing push of stronger winds from west to
east across the CWA. While the combination of higher sustained and
gusts remains along and west of the James River, there will be
potential for an hour or two of near advisory gusts further east
into portions of Minnesota and Iowa overnight. At this time, given
the brevity of the gusts, will hold off on pushing the advisory
east, but will need to monitor this evening.
MONDAY: A very progressive upper trough swings southeast through the
Dakotas on Monday. While winds will subside slightly at sunrise, an
increasing SPG will keep sustained winds under advisory levels
through the morning. The initial surge of dPVA associated with
the trough may lead to a linear band of light rain developing
over eastern SODAK with this band of rain shifting into the
Buffalo Ridge by mid-day. Meanwhile behind the passage of the
initial surge of vorticity, surface lapse rates will sharpen
quickly as low lvl cold advection intensifies. Warming afternoon
temperatures should lead to the rapid development of convective
showers through the afternoon moving NW to SE. Soundings
suggest upwards of 100-300 J/KG MLCAPE (potentially up to 500
J/KG from RAP soundings), so anticipating some lightning, and
wouldn't be surprised to see small hail. At times, if freezing
levels fall low enough, a few clusters of snow may be possible
late in the day. The deepening lapse rates will also promote an
increased potential to see strong wind gusts through the
afternoon near advisory levels. It's not impossible, based on
convective model simulations, to see isolated gusts over 50 to
55 mph as showers move through. A wind advisory could certainly
be issued by later shifts, though if we instead see a deepening
strato- cu layer then widespread strong gust potential could be
subdued.
MONDAY NIGHT: The upper trough moves east overnight, allowing skies
to clear into Tuesday. Temperatures through may be quite cool,
with lows falling into the upper 20s to lower 30s.
TUESDAY-WEDNESDAY: Ridging moves into the Plains by Tuesday,
signaling a return of warm advection and also warmer temperatures.
We'll likely see a return of temperatures into the upper 50s
and 60s. Mid-lvl clouds may be on the increase by Wednesday as a
subtle weakness moves through the mid-lvl flow. The presence of
this cloud layer likely won't impact temperatures, with highs
by Wednesday afternoon rising into the 70s over much of the
area.
THURSDAY-FRIDAY: Troughing will increase over the western CONUS by
the middle of the week, allowing flow through the Central and
Northern Plains to turn southwesterly. Most medium range
guidance continues to indicate moisture transport from the Gulf
northwest into the Oklahoma Panhandle and then shifting further
north into the Plains on a 50 knot LLJ by Thursday morning. As
an embedded shortwave in the southwesterly flow arrive, elevated
convection is likely to develop at times late Wednesday night
into Thursday morning, potentially continuing through the day
north of a stalled warm front. AI based guidance continues to
hint at the potential for stronger storms into eastern Nebraska
and portions of western/northwestern Iowa in the afternoon and
evening hours of Thursday south of this aforementioned boundary,
though there the degree of capping remains problematic. Colder
air sinks into the region for Friday with temperatures falling
back into the 50s and 60s with considerable clouds.
SATURDAY-SUNDAY: Medium range guidance has settled into a solution
that will keep the majority of next weekend dry. However we'll keep
an eye on an upper low tracking into the Plains from the Four
Corners region. This system has the potential to spread widespread
rain into the area to start next week. In fact, NBM/LREF
probabilities for >0.10" are already over 50% for most of the
area.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1030 PM CDT Sun Apr 13 2025
VFR conditions begin the TAF period. Gusty northwest winds persist
across the area with gusts as high as about 35 knots. These winds
will slowly weaken through the night. At the same time, MVFR stratus
will push into the area tonight as well. The MVFR ceilings will
continue through the morning hours tomorrow before lifting back to
VFR levels during the afternoon hours. This is the same period of
time that scattered showers will overspread the area. At this time,
have only added PROB30 groups to all TAFs given the scattered nature
of the showers. There could be an isolated lightning strike in the
showers but confidence is too low to include mention of thunder in a
TAF at this time. Northwest winds will restrengthen for the
afternoon hours with gusts again up to 30-40 knots. Should see winds
begin to wane and the scattered showers dissipate during the evening
hours to end the TAF period.
&&
.FIRE WEATHER...
Issued at 224 PM CDT Sun Apr 13 2025
Lower dewpoints a bit slower to advect east and mix down this
afternoon, delaying the lowest relative humidity values slightly.
That said, with winds remaining well above red flag criteria into
the evening, see no reason to modify current red flag warning as
relative humidity value bottom out this evening.
A slightly more uncertain fire weather forecast is in place for
Monday. Strong sustained winds between 20 and 30 mph with
occasional gusts up to 45 mph may be again possible Monday and
Monday afternoon. More uncertain however is what will happen
with dew points in the afternoon, especially along the Missouri
River. Currently projected relative humidity values bottom at 25
to 30%, with potential for gusts in the afternoon around 40 to
45 mph. Additionally, the development of scattered to numerous
showers in the afternoon may limit fire danger slightly, though
lightning could provide fire starts. Do not feel confident
enough to issue a red flag warning at this time, but will issue
a fire weather watch to advertise the potential along the edge
of critical levels.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Monday afternoon through Monday
evening for SDZ050-063-068>071.
Wind Advisory until 4 AM CDT Monday for SDZ038-050-052-053-
057>060-063>065-068.
MN...None.
IA...Fire Weather Watch from Monday afternoon through Monday
evening for IAZ031.
NE...Fire Weather Watch from Monday afternoon through Monday
evening for NEZ013-014.
&&
DISCUSSION...Dux
AVIATION...Meyers
FIRE WEATHER...DuxHazardous weather outlook, Apr 13, 7:58 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 758 PM CDT Sun Apr 13 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-150100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 758 PM CDT Sun Apr 13 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Northwest winds gusting to 35 to 50 mph and slowly increasing humidity levels will result in Very High to Extreme grassland fire danger persisting through this evening. Avoid burning and use caution with activities that may spark a fire! Winds will remain strong through much of tonight, with gusts 35 to 50 mph persisting into the early morning hours Monday. The strongest winds are expected toward south central South Dakota. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty northwest winds will continue to produce Very High fire danger through the day Monday. However, less critical humidity levels and scattered afternoon showers will dampen the fire weather threat compared to today. Isolated thunderstorms may accompany the showers in the afternoon and early evening, bringing a potential for very small hail. Higher elevations of southwest Minnesota and east central South Dakota could also see an occasional rain/snow mix, though accumulating snow is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:10 AM CDT | Wind Advisory | FSD | Dakota, Dixon | 16 hr |
Nearby
Red Flag Warnings in South Dakota, 2025Red Flag Warnings in Nebraska, 2025Red Flag Warnings in Iowa, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.